Wyoming, 2019

High Wind in Wyoming, June 19 to 20, 2019

June 19 to 20, 2019 · NWS CYS · 3 events in 3 counties and zones

Brief high winds were measured at various Wyoming Department of Transportation sensors along Interstate 80 and 25 during the early morning hours of the 20th. Highest measured winds were 65 mph at the Wyo Hill sensor just south of the City of Cheyenne.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Brief high winds were measured at various Wyoming Department of Transportation sensors along Interstate 80 and 25 during the early morning hours of the 20th. Highest measured winds were 65 mph at the Wyo Hill sensor just south of the City of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 10:34 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 19, 10:34 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1134 PM MDT Wed Jun 19 2019

.SHORT TERM...(This evening through Friday)
Issued at 235 PM MDT Wed Jun 19 2019

Current KCYS radar loop shows isolated thunderstorms in a line
from Douglas southeast to Kimball. A thunderstorm recently moved
through Cheyenne a few hours ago producing brief very heavy rain
and some small hail. Expect impacts to be low with this activity,
at least compared to the last few days, but a few stronger storms
are still possible across east central Wyoming and into the
northern Nebraska panhandle. 0-6km shear is below 25 knots at this
time, but CAPE values around 2000 j/kg may be enough to result in
a marginal severe storms with hail and strong winds the primary
concerns. With the thunderstorms moving to the southeast at a
good clip, flash flooding is not expected. The other forecast
issue through tonight is locally strong winds in and near the wind
prone areas of Arlington/Elk Mountain and Bordeaux. This portion
of the forecast is tricky since we are well out of High Wind
season, but 700-500mb winds are exceptional for this time of the
year with values around 45 knots in addition to a decent surface
pressure gradient along the spine of the Rocky Mountains. Winds
from Rawlins to Laramie have responded a little this afternoon,
but gusts have struggled to increase over 40 mph thus far. Will
keep the High Wind Watch going for now to see how surface winds
respond to decoupling from the environmental winds aloft late this
evening. Confidence is still low-moderate to this event, but can
not rule it out either.

For Thursday, the next Pacific storm system, and associated
strong cold front, will move into Wyoming and rapidly through the
forecast area Thursday evening. Expect a pretty solid coverage of
light-moderate showers and widely scattered thunderstorms to
develop along this cold front late Thursday and Thursday night.
Kept POP between 50-70 percent across most of the area, especially
along the I-80 corridor and across western Nebraska. There is a
marginal risk of strong to severe thunderstorms across most of the
eastern plains east of I-25, but gusty winds look like the main
concern thus far with most of the activity occurring late in the
afternoon through late in the evening. Daytime temperatures will
mostly be in the 70s to low 80s ahead of the cold front.

For Friday, the cooler air will push into the region with high
temperatures back into the 60s, which is around 10 to 15 degrees
below normal. Portions of the western Nebraska panhandle may
briefly achieve highs in the low 70s before fropa. Models show a
cool and showery day under mostly cloudy skies. Can not rule out a
few elevated thunderstorms near the Colorado border.

.LONG TERM...(Saturday through next Wednesday)

Summary: Main focus will be on Saturday and Sunday time frame with
greater shower and thunderstorm likelihood while early to mid next
week looks drier and warmer. Hazards on Saturday and perhaps Sunday
could be pockets of heavy rainfall and a few strong thunderstorms.
Sunday is more conditional at this time depending on pattern
evolution and timing.

Weather Details: Quite active pattern to end the work week going
into the weekend with a large-scale trough over the Northern Plains
back across the Pacific Northwest per multi-model consensus. Several
vorticity maximums and embedded shorter wavelength troughs will
rotate about the parent trough across Wyoming. As a result, a
frontal boundary will shift near and/or bisect southeast Wyoming
late Friday into Saturday as the first shortwave troughs pivots
across north-central Wyoming. With broad synoptic lift and
isentropic upglide over-top the frontal zone, showers will likely
persist Friday night into early Saturday morning. Deeper H7-H5
southwest flow will occur by Saturday, bringing the frontal boundary
north as a warm front while also advecting higher theta-e air into
the region. With greater theta-e air comes greater instability and
coverage of showers and storms should increase Saturday afternoon
with added daytime heating. Not out of the question that some storms
could be strong and also have heavy rain in isolated areas. It
remains to early to pinpoint more favored areas of this possible
heavier rainfall.

Mid-range models diverge on Sunday with GFS much slower on trough
movement while ECMWF more progressive but has slowed vs. the
previous 18/12Z run. Latest operational GFS remains quite bullish on
more rain/storm chances Sunday but will temper these down until
greater mid-range agreement occurs.

For early to mid next week - Warmer and overall drier conditions
look to set up with shortwave ridging occurring over the central
Rockies. While some afternoon high terrain showers/storms could be
possible, coverage compared to the current stretch of wet weather
should be reduced by a good factor.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM MDT Wed Jun 19 2019

Showers and storms will continue through the first part of the
evening mainly over AIA CDR and DGW corridor. Hail aloft and
strong winds are expected near these storms. Aviators use
caution. Strong winds will increase this evening and through
tomorrow as a strong upper level storm system moves into the
area. Additional shower activity is expected late tomorrow
through the end of the period. Expect MVFR to VFR conditions this
evening and Thursday.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Wed Jun 19 2019

Minimal fire weather concerns for the rest of this week and
through the weekend. Although daytime minimum relative humidities
have lowered to around 20 to 25 percent this afternoon across
Carbon county with winds gusting up to 40 mph, recent rainfall
and green fuels will greatly limit any concerns in that area
into Thursday.

&&

.HYDROLOGY...
Issued at 200 PM MDT Wed Jun 19 2019

Flood Warning for the North Platte River at Saratoga will remain
in effect until further notice. The slow rise to the river has
leveled out this afternoon with another brief rise expected late
tonight. The river should remain near flood stage over the next 36
hours before the next Pacific system moves into the area. Another
round of widespread rainfall, thunderstorms, and cooler
temperatures are expected. However, high elevation snow melt will
be limited this weekend due to temperatures near freezing along
with an additional chance for accumulating snow above 9000 feet.
So any flooding concerns around the upper North Platte, Encampment
river, and Laramie river will have to result from mostly moderate
to heavy rainfall.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through Thursday evening for WYZ110.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...JSA
AVIATION...AL
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 19, 5:32 AM MST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
632 AM MDT Wed Jun 19 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>119-201245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
632 AM MDT Wed Jun 19 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms with gusty winds will be possible this
afternoon and evening in the marginal risk area. Widespread severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-201245-
North Snowy Range Foothills-
632 AM MDT Wed Jun 19 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Watch Today through Thursday. Gusty winds will develop
this afternoon and evening with winds gusting to near 60 mph
possible. Light and High profile vehicles will be at an increased
risk of blow overs.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 19, 7:09 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
809 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TORNADO          3 ENE BILL              43.23N 105.20W
06/19/2019                   CONVERSE           WY   DEPT OF HIGHWAYS

            HIGHWAY PATROL REPORTED A TORNADO ON THE GROUND ON
            HIGHWAY 59, MILE MARKER 33 AT 759 PM.

&&

ABRAUN
Local storm report, Jun 19, 7:14 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
814 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     11 NNE BILL             43.36N 105.18W
06/19/2019                   CONVERSE           WY   DEPT OF HIGHWAYS

            HIGHWAY PATROL REPORTED A FUNNEL CLOUD AT HIGHWAY 59,
            MILE MARKER 44 AT 740 PM.

0745 PM     FUNNEL CLOUD     BILL                    43.21N 105.26W
06/19/2019                   CONVERSE           WY   911 CALL CENTER

            CONVERSE COUNTY DISPATCH REPORTED A FUNNEL CLOUD OVER
            BILL, WY AT 745 PM.

&&

ABRAUN
Local storm report, Jun 19, 7:33 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          BILL                    43.21N 105.26W
06/19/2019                   CONVERSE           WY   PUBLIC

            THE TRAVEL LODGE IN BILL REPORTED A TORNADO TOUCH DOWN IN
            THEIR BACK PARKING LOT AT ABOUT 750 PM.

&&

ABRAUN
Local storm report, Jun 19, 8:01 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FUNNEL CLOUD     7 NNE LUSK              42.85N 104.40W
06/19/2019                   NIOBRARA           WY   911 CALL CENTER

            DISPATCH REPORTED A FUNNEL CLOUD 7 MILES NORTH OF LUSK
            AND 1 MILE WEST OF HIGHWAY 85.

&&

ABRAUN
Local storm report, Jun 19, 9:07 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1007 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             1 NW MULE CREEK JUNCTIO 43.38N 104.23W
06/19/2019  E0.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            SPOTTER ESTIMATED THE HAIL AT ABOUT 0.75 INCH AS THE
            STORM PASSED OVER HIS HOME AT 958 PM.

&&

ABRAUN
Local storm report, Jun 19, 9:37 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     FUNNEL CLOUD     8 NNW MARSLAND          42.55N 103.36W
06/19/2019                   DAWES              NE   STORM CHASER

            A STORM CHASER REPORTED A BRIEF FUNNEL CLOUD COMING OUT
            OF THE WALL CLOUD AT 1031 PM.

&&

ABRAUN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Laramie Valley

When
June 19, 11:45 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Site FW4449 near Laramie measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
June 20, 12:00 AM MST to 12:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Cooper Cove along Interstate 80 measured the reported wind gust.

High Wind, South Laramie Range Foothills

When
June 20, 1:30 AM MST to 1:40 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at WyoHill measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825102, 825099, 825100.